You are here:

Ask the doctors: Can a low magnesium level cause an arrhythmia?

Richard Lee, M.D and Thomas Lee, M.D.

Q. I recently developed atrial fibrillation, and my doctor said it was because my magnesium level was low. What would cause this to happen?

A. Low magnesium levels are associated with the development of heart rhythm abnormalities, particularly atrial fibrillation. Not all doctors think of this, so it’s terrific that yours did.

The most common causes of low magnesium are medications—particularly diuretics (water pills) and a few medicines that can injure the kidneys. Other causes include heavy alcohol use and chronic diarrhea, so the first question is whether you have either of those problems. Some gastrointestinal conditions, such as inflammatory bowel disease, can cause loss of magnesium from the bowels, as can syndromes causing very heavy urination, which eliminates magnesium through the urine.

The risk of heart rhythm problems with low magnesium levels is particularly high in people who also have low potassium levels. Low potassium is a frequent complication in people who use diuretics. So the combination of alcoholism and a condition that requires a diuretic, such as hypertension, is a setup for complications from low magnesium.

The treatment for low magnesium is to take magnesium in the form of magnesium-rich foods, pills, or liquid. It is also given intravenously in an emergency situation. Oral magnesium can cause diarrhea, which is why Milk of Magnesia and magnesium citrate are powerful bowel stimulants. The best strategy for many people with low magnesium levels from alcohol use is to moderate their alcohol intake.

— Thomas Lee, M.D. and Richard Lee, M.D.
Co-Editors in Chief, Harvard Heart Letter

Posted by: Dr.Health

Back to Top